Alert archive / Wisconsin / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Milwaukee, WI

September 20, 2018Iowa County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Sep 20, 2018, 12:53 AM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2018, 12:53 AM CDT (05:53 UTC)
Expired
Sep 20, 2018, 5:30 AM CDT
In force
5 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

Counties Iowa County, WI, Lafayette County, WI

The radar

The Milwaukee radar (KMKX), 135 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 1:20 AM CDTFLASH FLOODBelmont, WIFLOODING ON A FEW ROADS CAUSING ROAD CLOSURES IN BELMONT AND DARLINGTON. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WGUS53 KMKX 200553
FFWMKX
WIC049-065-201030-
/O.NEW.KMKX.FF.W.0019.180920T0553Z-180920T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
1253 AM CDT THU SEP 20 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Flash Flood Warning for...
  Northern Lafayette County in south central Wisconsin...
  Southern Iowa County in south central Wisconsin...

* Until 530 AM CDT.

* At 1252 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen, and another one to two inches of rain is possible. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mineral Point, Darlington, Belmont, Argyle, Blanchardville, Linden,
  Lamont, Rewey, Hollandale, Platte Mounds, Yellowstone Lake St Park,
  London and Leslie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4296 9043 4293 8984 4269 8984 4263 9042

$$

BOXELL
3 follow-up statements
976 
WGUS73 KMKX 200715
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
215 AM CDT THU SEP 20 2018

WIC049-065-201030-
/O.CON.KMKX.FF.W.0019.000000T0000Z-180920T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette WI-Iowa WI-
215 AM CDT THU SEP 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
NORTHERN LAFAYETTE AND SOUTHERN IOWA COUNTIES...

At 210 AM CDT, Doppler radar indicated heavy rain has fallen across 
the warned area. One to two inches of rain have already fallen in 
the past hour. This is on top of another one to three inches that 
fell in this area Wednesday afternoon and evening. Flash flooding is 
occurring, or expected to begin shortly.

Mainly light rain is expected over the next few hours in the warned 
area, which should not add much in the way of additional rainfall. 

Some locations that will experience flooding include...
Mineral Point, Darlington, Belmont, Argyle, Blanchardville, Linden,
Lamont, Rewey, Hollandale, Platte Mounds, Yellowstone Lake St Park,
London and Leslie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4296 9043 4293 8984 4269 8984 4263 9042

$$

WOOD
957 
WGUS73 KMKX 200918
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
418 AM CDT THU SEP 20 2018

WIC049-065-201030-
/O.CON.KMKX.FF.W.0019.000000T0000Z-180920T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette WI-Iowa WI-
418 AM CDT THU SEP 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
NORTHERN LAFAYETTE AND SOUTHERN IOWA COUNTIES...

At 414 AM CDT, Doppler radar indicated heavy rain has fallen across 
the warned area. One to two inches of rain fell in one hour earlier, 
with a total of two to five inches with rainfall from Wednesday 
afternoon and evening. Flash flooding is occurring or expected to 
begin shortly.

Some locations that will experience flooding include...
Mineral Point, Darlington, Belmont, Argyle, Blanchardville, Linden,
Lamont, Rewey, Hollandale, Platte Mounds, Yellowstone Lake St Park,
London and Leslie.

More showers and thunderstorms are expected to move northeast 
through the warned area over the next hour or so. This may bring up 
to another one half inch of rain to this area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4296 9043 4293 8984 4269 8984 4263 9042

$$

WOOD
583 
WGUS73 KMKX 201034
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
534 AM CDT THU SEP 20 2018

WIC049-065-201043-
/O.EXP.KMKX.FF.W.0019.000000T0000Z-180920T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette WI-Iowa WI-
534 AM CDT THU SEP 20 2018

...THE FLASH FLOOD WARNING FOR NORTHERN LAFAYETTE AND SOUTHERN IOWA
COUNTIES HAS EXPIRED...

The heavy rain has ended, with scattered showers and a few 
thunderstorms possible over the next several hours this morning. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 4296 9043 4293 8984 4269 8984 4263 9042

$$

WOOD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 11:49 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 19, 11:49 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1149 PM CDT Wed Sep 19 2018

.UPDATE...

Thunderstorms are moving east into western and southwestern
Wisconsin at this hour. A gradual push to the east-northeast is
expected overnight.

The primary concern remains localized areas of heavy rain. A
widespread 1-2 inches of rain is expected, which shouldn't cause
too many issues, but localized areas of 3-4" aren't entirely out
of the question. Should these enhanced areas of heavier rain
develop, flash flood may become a concern in a few spots.

&&

.AVIATION(06Z TAFS)...

Convection will move into the region overnight. MVFR to IFR
ceilings can be expected with this activity, along with occasional
drops to IFR vis in and around the heavier thunderstorms.

Rain/thunderstorms will lift north of the area Thursday as a warm
front lifts across the region. Behind this front, southerly to
southwesterly winds will become quite gusty, with 15-20 knots
Thursday afternoon and evening. VFR will prevail Thursday
afternoon and evening.

&&

.PREV DISCUSSION... (Issued 943 PM CDT Wed Sep 19 2018)

UPDATE...

Convection has fired across Iowa, with a few small areas of
thunderstorms pushing into southern Wisconsin. This should be the
trend through the overnight hours, with a slow but steady eastward
movement to the storms. Heavy rain remains the primary concern,
though overall trends suggest that the heaviest rain will be
transient enough to preclude the need for a Flash Flood Watch at
this time.

MARINE...

Southerly winds will increase tomorrow across the lake as low
pressure strengthens over the Plains. Southerly winds are
expected to approach gales across the northern portion of Lake
Michigan tomorrow night, with gales continuing into Friday as
winds become westerly behind a cold front. Further south, winds
will be between 25 and 30 knots. A Small Craft Advisory will
likely be needed for the nearshore waters Thursday night and
Friday.

With the increasing winds, waves will build to 6 to 8 feet across
the open waters Thursday evening, reaching their peak across the
northern portions of the lake early Friday morning, with waves
between 10 and 12 feet expected.

High pressure will eventually build into the region over the
weekend, with much less impactful wind and wave conditions by
Saturday morning.

PREV DISCUSSION... (Issued 621 PM CDT Wed Sep 19 2018)

AVIATION(00Z TAFS)...

Variable flight conditions are in place across the area right now.
For the eastern terminals, VFR is prevailing behind the rain that
fell earlier this afternoon. Further west, an area of MVFR
ceilings has pushed into MSN, and will likely remain this evening.
It remains unclear right now whether these lower ceilings will
push further east with time, and if so, how far.

Thunderstorms are already developing at this hour across far
northern Iowa and southern Minnesota, and will push east into the
region after midnight. MVFR to IFR conditions are likely with this
activity late tonight into the first half of the morning tomorrow.
Once this precipitation moves through/dissipates tomorrow
morning, VFR will return to the area. However, south to southwest
winds will become quite gusty by afternoon with 20 to perhaps 30
knot gusts at times. This will continue through the afternoon as a
frontal boundary begins to approach the region from the west.

PREV DISCUSSION... (Issued 356 PM CDT Wed Sep 19 2018)

SHORT TERM...

Tonight and Thursday...Forecast confidence is medium to high:

An area of rain continues to push across southern Wisconsin this
afternoon. This should continue to decrease in intensity as it
moves east through late afternoon. Dry weather is then expected
for the evening hours into early tonight.

Attention will then turn to showers and storms that will likely
develop as a warm front lifts through later tonight into Thursday
morning. Could see a few stronger storms and some locally heavy
rainfall. Models are in decent agreement in focusing the
precipitation along and north of a Madison to Milwaukee line.

It should be dry late Thursday morning through the afternoon with
the warm front north of the area and the cold front well to the
west. It should get warm and humid tomorrow given this setup.
Could see places approach 90 toward the IL border given enough
clearing.

LONG TERM...

Thursday Night...Forecast Confidence is Medium.

Primary forecast challenge will be additional rain and severe
chances with the cold front passage.

As has been the trend the past day or so, the cold front arrival
has trended later, with its passage now slated to be late
Thursday night into the daylight hours of Friday morning.
Diurnally speaking, not an ideal time for severe. The 12z suite of
model output does indeed show a pretty sharp drop in CAPE across
the region heading into the overnight hours Thursday night. As
this occurs, model QPF sharply decreases. As a result there is
some uncertainty with the forecast.

There will be plenty of shear both in the deep layer and in the
0-3km layer, and forcing with the front should be potent enough
to maintain convection as it moves into the area Thursday evening.
As a result, convection that develops to our west and northwest
tomorrow afternoon should be able to survive as it moves into
southern Wisconsin. If a severe risk can be maintained, the best
opportunity would be during the evening hours and west of a line
from Fond du Lac to Madison to Darlington. Wind and hail are the
primary risks, though 0-3km shear will be strong enough to be
concerned about a tornado or two.

Any rainfall will be progressive enough (and waning) to preclude
any heavy rain risk.

Friday through Sunday...Forecast Confidence is High.

The front will clear southeastern Wisconsin by the mid morning
hours and cold advection will spread over the region. Temperatures
will be tricky given CAA and cloud cover. Will likely be a
situation of initially falling temperatures leveling out and then
a minor rise in the afternoon. Much of the day should be in the
60s, starting off in the lower 70s in the southeast before
dropping behind the front.

High pressure moves over the region Friday night into Saturday and
dominates our weather regime through the weekend. Lows will be in
the 40s and highs will be in the 60s to around 70 degrees.

Monday through Wednesday...Forecast Confidence is Medium.

Warm advection kicks in Monday, with modest moisture return. A
cold front is still slated to move into the region Monday night
into Tuesday and rain chances during this time frame remain
prudent. More questions than answers forecast wise heading into
the middle of next week as there are decent timing differences.
Fundamental pattern change across North America will begin to
take shape. The GFS is quicker to bring in an additional round of
rain and then sharply cooler temperatures. The ECMWF is about a
day later timing wise. Bottom line, sharply cooler conditions are
looking more likely during the latter half of next week.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Boxell
Tonight/Thursday and Aviation/Marine...Boxell
Thursday Night through Wednesday...99
Hazardous weather outlook, Sep 19, 4:06 PM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
406 PM CDT Wed Sep 19 2018

WIZ046-047-051-052-056>060-062>072-202115-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
406 PM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a moderate swim risk through this evening for the
beaches along Lake Michigan. Breaking waves and currents are
expected. Stay away from dangerous areas like piers, breakwalls
and river outlets.

A few thunderstorms are possible this afternoon into early this
evening. Occasional cloud to ground lightning is the primary
hazard expected.

Additional thunderstorms are expected overnight tonight. A few
strong storms are possible with hail to the size of pennies and
wind gusts to 50 mph possible. Locally heavy rainfall is possible
with this activity, especially for areas north of interstate 94.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Any lingering thunderstorms Thursday morning will exit to the
north and east by the mid morning hours.

There remains a chance of strong to severe thunderstorms Thursday
evening, mainly along and northwest of a line from Fond du Lac to
Madison to Darlington. Damaging winds and large hail are the main
hazards expected. This activity is expected to weaken as it moves
further into southern and southeastern Wisconsin overnight
Thursday night.

There is a chance for a few thunderstorms Monday night and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening.

LMZ643>646-202115-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
406 PM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms later this afternoon into this
evening, with thunderstorms expected later tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There are chances for thunderstorms Thursday into Thursday night,
and again Monday and Tuesday.

Small Craft Advisory conditions are likely later Thursday into
Friday evening, as a strong low pressure system and cold front
move through the region. A few gale force gusts are possible
Thursday night into Friday afternoon.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-202115-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
406 PM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

There is a slight chance of thunderstorms later this evening,
with thunderstorms likely late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Gale force winds are possible late Thursday evening through early
Friday evening across the north half of Lake Michigan.

There are chances for thunderstorms Thursday into Thursday night,
and again Monday night and Tuesday.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 10:33 PM CDTAreal Flood AdvisoryMKXLafayette3 hr
Sep 20, 12:31 AM CDTAreal Flood AdvisoryMKXIowa4 hr
Sep 20, 2:15 AM CDTAreal Flood AdvisoryMKXGreen5 hr
Sep 20, 3:01 AM CDTSpecial Weather StatementMKXWalworth44 min
Sep 20, 3:08 AM CDTGale WarningMKX44 hr
Sep 20, 3:08 AM CDTSmall Craft AdvisoryMKX52 hr
Sep 20, 4:48 AM CDTRiver Flood WatchMKXLafayette46 hr
Sep 20, 7:24 AM CDTRiver Flood WarningMKXJefferson3 days
Sep 20, 10:07 AM CDTRiver Flood WatchMKXLafayette19 hr
Sep 20, 10:07 AM CDTRiver Flood WatchMKXGreen6 days
Sep 20, 10:07 AM CDTRiver Flood WatchMKXGreen, Rock67 hr
Sep 20, 1:33 PM CDTRiver Flood WarningMKXLafayette21 hr
Sep 20, 2:34 PM CDTRiver Flood WarningMKXGreen8 days
Sep 20, 2:34 PM CDTRiver Flood WarningMKXGreen, Rock4 days

Nearby

Flash Flood Warnings in Wisconsin, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.